Patient Comments: Shoulder Bursitis - Treatments

What kinds of treatment did you receive for your shoulder bursitis? Were they effective?

Comment from: VJW, (Patient) Published: July 15

I've had bursitis (and other problems) with my right shoulder for at least two years. I originally damaged it in a fall down some stairs in 2009, but it was never really properly diagnosed until the beginning of this year. I've had frozen shoulder, impingement, and bursitis in the last 18 months. I've been having physiotherapy on and off for most of that time but it actually just makes it hurt more. It's my right shoulder, so as I am right handed, I have not been able to use it much in the last two years so the muscles have gone to mush. It was also discovered that I had arthritis on the AC (acromioclavicular) joint which was being masked by the bursitis. I've had two injections into the bursa and one in the AC joint which has, for now at any rate, helped the arthritis. All the exercises I have been doing seem to upset the shoulder and make it worse. I have been going to a physiotherapy class for the last month but it just makes it worse. I was hoping that this would be the final step towards finally strengthening the shoulder so I could move on and get back to doing the things I have given up and stopped doing. But the exercises just make it worse. I think the bursa is inflamed again because I keep getting the swelling on the shoulder and am at a loss what to do next; to say nothing of being fed up with the pain. I live on anti-inflammatory medicines anyway because I have arthritis in other joints and they keep me going. I finish the group physiotherapy tomorrow and will have to be referred back to my physiotherapist who will not be happy with my return. So far, nothing is working.

Was this comment helpful?Yes
Comment from: yachtie2, 55-64 Female (Patient) Published: March 18

I had an x-ray guided cortisone injection for my shoulder bursitis, 6 days ago. I felt immediate pain relief but on the 2nd day a massive migraine like headache for which I took Maxalt melt tablets (I have had this before), but this time my stomach started to rumble like a train and my mouth felt like I had bile in it. I couldn"t eat properly and even water has been difficult. This is now the 6th day and I have a small amount of pain in my shoulder but nothing like it was and I am still feeling like I have a fever, I'm not sleeping properly or eating. I am very tired and although I tried to do my exercises for the shoulder my stomach was saying lie down or you"ll throw up. I am not sure if this is normal and I have had just ordinary cortisone injections before with no reaction other than the headache. The injury is 5 years old and has had intensive treatment at the start and then none for 4 years and then more intensive treatment. I'm not sure if it was worth it but I couldn"t lift a jug of water before, now I can get it off the bench a little; no pouring yet.

Was this comment helpful?Yes
Comment from: Brittsmama, 35-44 Female (Patient) Published: April 19

I have had pain in my shoulder area for approximately 4-6 weeks. Certain movements put me in the 7-8 range for pain. I went to the doctor today, and was diagnosed with bursitis in my shoulder. I was given a shot in my arm containing three meds – a numbing medicine, an ant-inflamatory, and the other for pain. I was told the pain should subside in 3-5 days.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Shoulder Bursitis - Symptoms Question: What were the symptoms of your shoulder bursitis?
Shoulder Bursitis - Experience Question: Please describe your experience with shoulder bursitis.
Shoulder Bursitis - Prevention Question: Please share suggestions for preventing shoulder strain and bursitis.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.